New Mexico, 2018

High Wind in New Mexico, May 1, 2018

May 1, 2018 · NWS ABQ · 1 event in 1 county or zone

An upper level pressure system approaching from the west combined with deepening surface low pressure over eastern New Mexico to produce widespread, strong southwest winds over the state on May 1st. Most locations experienced wind gusts in the 35 to 45 mph range throughout the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level pressure system approaching from the west combined with deepening surface low pressure over eastern New Mexico to produce widespread, strong southwest winds over the state on May 1st. Most locations experienced wind gusts in the 35 to 45 mph range throughout the day. The strongest winds impacted the area around Ruidoso where a 60 mph wind gust was reported at the Smokey Bear RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 10:29 AM MST, 1 minute earlier.

Area forecast discussion, May 1, 10:29 AM MST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Tue May 1 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions will continue through today with increasing SW winds.
Winds will diminish after sunset staying breezy east of the central
mtn chain for KLVS, KROW, and KTCC. An approaching upper low will
bring lowering cigs through tonight into Wednesday morning for
western TAF locations including KGUP and KFMN. Confidence is still
iffy on whether or not it will drop to MVFR. Chances for spotty
showers or -RA will increase as well for KGUP and KFMN. A few light
virga or -RA could make it to the central mtn chain by mid-morning
Wednesday. S/SW winds begin to pick up again for most central and
eastern locations by 15Z tomorrow morning.

24

&&

.PREV DISCUSSION...307 AM MDT Tue May 1 2018...
.SYNOPSIS...
Another breezy to windy day is expected today with deep surface low
pressure in southeast Colorado leading to southwest winds and dry
weather. Light rain and high elevation snow will develop late
tonight across western NM, as an upper level low moves into western
Arizona. This storm system will lift northeastward into the central
Rockies by Thursday morning. Light rain and elevation snow will
continue across portions of western and north central New Mexico
Wednesday through Thursday. Temperatures will be below normal across
the entire area Wednesday and Thursday with increased cloud cover and
colder air aloft. A gradual warming trend is expected Friday through
Tuesday with temperatures climbing near to above normal by Saturday.

&&

.DISCUSSION...
Models continue to show a strong surface low pressure area forming in
southeast Colorado this afternoon. Model soundings indicating
southwest winds between 25 to 30 knots in the 700 and 650 millibar
layer today. Increasing clouds ahead of an upper low closing off
over southern CA will move across western and central NM this
afternoon and reduce the potential for stronger winds aloft to reach
the surface. In the northeast quarter of NM, sunny to mostly sunny
skies will allow winds aloft to build down to the surface. Southwest
winds across this area will range from 25 to 30 knots with a few
gusts to near 35 knots this afternoon, and a wind advisory is in
effect this afternoon through early this evening.

As the upper low slowly progresses eastward into western AZ tonight,
increasing moisture, upper level dynamics and diffluence will cause
rain and high elevation snow showers to develop across western NM
late tonight. Warm temperatures aloft will produce snow levels above
9000 feet tonight. As the upper level low pressure system moves
northeast to near the 4-Corners Wednesday afternoon, clouds will
overspread most of northern and central NM. Only eastern NM will
remain partly cloudy with breezy southwest winds and high
temperatures slightly above normal. Highs across the rest of the
region will be below normal Wednesday with the lowest temperatures in
western and north central NM in areas receiving light precipitation.
Snow levels will continue to be high and are expected to range from
9000 to 10000 feet Wednesday. A Pacific cold front will move into
western NM Wednesday evening and cross the state Wednesday night.
Precipitation Wednesday night into Thursday will favor the western
slopes of the mountains in northwest and north central NM, and snow
levels will fall to around 7500 feet. Snow accumulations Tuesday
night through Thursday evening in the higher peaks of the northwest
and north central mountains will be generally light with 1 to 3
inches above 9000 feet, except 3 to 5 inches in the higher elevations
of the Tusas Mountains.

Weak low pressure aloft and residual moisture in the north central
mountains will produce isolated light showers and a stray
thunderstorm Friday, while most of the region will be dry and
slightly milder. Temperatures region wide Friday will be near to
slightly below normal. Weak ridging aloft Saturday into Sunday will
produce dry weather and warmer temperatures. High temperatures
Saturday will be slightly above normal and on Sunday will climb to 5
to 10 degrees above normal. Seasonably warm and dry weather will
continue Monday with light west flow aloft. Low level southerly flow
Monday night into Tuesday across the eastern plains may bring enough
low level moisture to generate showers and thunderstorms across this
area Tuesday afternoon and evening.

28

&&

.FIRE WEATHER...

...RED FLAG WARNING TODAY OVER MUCH CENTRAL AND EASTERN NEW MEXICO...
...FIRE WEATHER WATCH WEDNESDAY OVER MUCH OF EASTERN NEW MEXICO...

Critical fire weather conditions continue today across much of
central and eastern New Mexico, with poor humidity recovery across
much of the area setting the stage. That said, today will not be as
critical as yesterday, with lower Haines values, slightly cooler
temperatures and clouds possibly limiting fire behavior. Critical
fire weather conditions will persist across the Eastern Plains
Wednesday, but moisture advection ahead of an approaching upper low
will bring increased humidity and chances for wetting precipitation
across much of western New Mexico. Cooler conditions will prevail
Thursday behind a weak Pacific front, with below normal temperatures
areawide and much less wind.

A warming/drying trend will begin Friday and continue through at
least Sunday as an upper level ridge moves across the Intermountain
West and flattens-out. Above normal temperatures will return over
the weekend, with relatively light winds. The 00Z operational runs
of the GFS and ECMWF disagree on the orientation of an upstream
trough early next week and associated Gulf moisture return. The GFS
paints an active/wet picture next Mon/Tue, while the ECMWF looks
rather dry except across the far Eastern Plains.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-106>109.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ524>532.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ104-108.

&&
Hazardous weather outlook, May 1, 2:08 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Tue May 1 2018

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
308 AM MDT Tue May 1 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from late this morning through early
evening for the eastern plains and adjacent highlands, the Middle
Rio Grande Valley and the west central highlands, where low
humidities combined with strong winds will create critical fire
weather conditions. A wind advisory is in effect this afternoon and
early evening for the northeast plains, the far northeast highlands,
the raton Ridge and Johnson Mesa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fire weather watch is in effect for the northeast and east central
plains Wednesday afternoon and early evening for strong winds and
low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
May 1, 10:30 AM MST to 11:15 AM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Smokey Bear RAWS reported a peak wind gust up to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743253.